MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETABULAR CUP HAP SIZE 52/58; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETABULAR CUP HAP SIZE 52/58; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74122158
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/19/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference:(b)(4).
 
Event or Problem Description
It was reported that, during a bhr surgery, the introducer wire of an acetabular cup hap size 52/58 snapped during impaction.The procedure was performed, after a non-significant delay, with a s+n back-up device.Patient was not injured as consequence of this problem.
 
Additional Manufacturer Narrative
Additional information: h6 (component code, type of investigation, investigation findings, investigation conclusions).Results of investigation: it was reported that, during a bhr surgery, the introducer wire of an bhr acetabular cup snapped during impaction.The procedure was performed, after a non-significant delay, with a s+n back-up device.Patient was not injured as consequence of this problem.The device, for use in treatment, has not been returned for evaluation.A review of the historical complaints data for the devices concerned was performed.No other complaints were identified involving this batch.No similar complaints have been received in the past 12 months for the bhr cup.In the absence of the returned device, the inspection procedure for the applicable batch of cup wire reels was reviewed.All product was verified to meet the required standards, with no issues noted.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.Any identified risks are reduced in severity, occurrence and detection as far as possible.A review of prior escalation actions and the the device labelling confirmed that the following statement was added to the bhr surgical technique in 2010: "cautionary statement do not over tighten the acetabular component on the introducer.Over tightening and excessive wire tension may cause wire breakage." no further escalation actions are required based on this complaint.It should be noted as per the surgical technique that when attaching the cup using the wires and cup introducer, tension should be applied until the cup is securely attached to the introducer assembly.Care should be taken with over tightening and excessive wire tension as this may lead to wire breakage.After investigation, the potential root cause is user error, it cannot be concluded that the functional complications were associated with a mal-performance of the implant.No preventative or corrective action has been initiated as a result of this investigation.

Brand Name
ACETABULAR CUP HAP SIZE 52/58
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17435513
Report Number3005975929-2023-00104
Device Sequence Number15681933
Product Code NXT
UDI-Device Identifier03596010552310
UDI-Public03596010552310
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/08/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number74122158
Device Lot Number22KW01986
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/19/2023
Supplement Date Received by Manufacturer09/06/2023
Initial Report FDA Received Date08/01/2023
Supplement Report FDA Received Date09/08/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/31/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown